First off, let’s address the number 83. Normally when people talk about withdrawal, they probably think a week or two. It’s a common timeframe for alcohol and opioid addiction. In these cases, people can enter a detox facility in rapidly expel the drug from their system. It’s an entirely different story for benzos. This is why it is often said that benzodiazepine withdrawal is far worse than many street drugs.

Using a detox facility for benzodiazepines is not a good idea. Trying to expel the drug too quickly is dangerous. Doing so can result in seizures, heart conditions and death. If you try and quit cold turkey, you are likely to experience very severe symptoms that last much longer than that from a safe tapering schedule.

So here I am, tapering slowly. And it feels oh, so slow. One day feels like a week. Not only am I on day 83, I am only on the 83. Withdrawal from benzos can last for years. I only hope that it gets much more tolerable. I have had good days. But the last four days in a row have been hell without much of a break.

Withdrawal symptoms are vast. I have experienced so many different symptoms over the past 3 months. Symptoms seem to constantly evolve. Once in a while, I experience windows of peace, where I feel very good. That keeps me going. I need another window now. Recently it feels like I have a bladder infection, although I am positive I do not. I have a pain in my chest, but I know my heart is healthy. Today, in particular, I have had an intense burning sensation in my chest and back. Again, if you are thinking I should have my heart checked, I have many times. My heart is healthy. This is just a symptom of withdrawal. The mental anguish is the worst. I think I could tolerate the physical symptoms if I had better control of my mind. The way I think right now is not so much of a choice. If you think you have a strong character that can handle adverse situations, I assure you that you would be lost in this situation.

Benzos destroy our GABA receptors. GABA receptors control the flow of information through our central nervous system. It takes years to fully regenerate these receptors. Without them, your mind is suddenly has no boundaries. Any control that you had established is destroyed when you rip off the “benzo Band-Aid.” That is why we taper slowly. It is important to slow down the process and allow healing.

The last few days, I have had a constant ongoing battle in my mind. I’ve been doing my absolute best to stay positive and not focus on the symptoms. My hat is off to people that live with chronic pain. If I had my normal mindset, I think I could get through this much easier. Unfortunately my mind is greatly weakened. Nothing is going to be as easy as I would like it to be.

Other symptoms that have really been bothering me over the last four days include dry mouth syndrome, bloating, body aches, numbness throughout my entire body, tinnitus, akathisia, and ongoing insomnia. So yes, it’s all shit. But I’m doing my best to stay busy, work, and allow myself to rest when I need it, even though I can’t actually sleep.

I’m not sure what else to say right now. There’s no way I can sleep, so I thought I’d write a journal entry and I will watch some late night TV.

I have to say, it’s true that I would not have had this opportunity to taper had it not been for coronavirus. I was too busy, and I’m sure I would not have been able to get through this and work at the same time. On the flipside of that, this is an incredibly isolating experience. Even the people without other conditions are going a bit crazy. The whole world is pretty messed up right now. I’ll have to work twice as hard to stay optimistic and keep on fighting this battle.